Alert archive / Alabama / Flash Flood Warnings in 1999

Flash Flood Warning 5, NWS Mobile, AL

January 30, 1999Choctaw County, Washington County, Alabama

NWS Mobile, AL issued this flash flood warning at Jan 30, 1999, 2:55 PM CST for Choctaw County, Washington County, Alabama. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 30, 1999, 2:55 PM CST (20:55 UTC)
Expired
Jan 30, 1999, 4:30 PM CST
In force
95 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Choctaw County, AL, Washington County, AL

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 1999-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 1999-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 302058
FFWMOB
ALC023-129-302230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
255 PM CST SAT JAN 30 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHOCTAW COUNTY IN SOUTHWESTERN ALABAMA
  NORTHERN WASHINGTON COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 430 PM CST

* AT 252 PM CST... NATIONAL WEATHER SERVICE DOPPLER RADAR AT MOBILE
  INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN APPROACHING CROMWELL TO
  CAMDEN ALABAMA. THESE STORMS WILL MOVE EAST NORTHEAST AND DROP HEAVY
  RAINS ON ALREADY SATURATED GROUND THROUGH 430 PM CST.

* THIS WILL CAUSE WIDESPREAD FLASH FLOODING OF SMALL STREAMS AND POOR
  DRAINAGE AREAS IN THE CREEKS FANNING AWAY FROM THE TOMBIGBEE RIVER...
  FROM CROMWELL TO MILLRY.

  DON'T CAMP NEAR STREAMS OR OTHER LOW AREAS SUBJECT TO FLOODING!
  HIGH WATER HAS BEEN RECENTLY REPORTED OVER SEVERAL ROADS FROM STORMS
  EARLIER IN THE AFTERNOON.

  DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
  ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
  CROSS SAFELY AND THE ROAD BENEATH MAY NOT BE INTACT. VEHICLES
  CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. IT OzNLY TAKES
  A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY. REMEMBER...
  MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.

GJM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Jan 30, 2:53 PM CST, 2 minutes earlier.

Area forecast discussion, Jan 30, 2:53 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
253 PM CST SAT JAN 30 1999

SFC LO CURRENTLY NEAR TX/OK/AR BDR WITH COLD FRONT EXTENDING S
INTO THE GULF FM NEAR INTERCOASTAL CITY LA AND WARM FRONT EXTENDING
SEWD ACRS CNTRL MS/AL.  SATELLITE IMAGERY SHOWS CONSIDERABLE CLRG OVR
SW-S CNTRL LA AS AMPLE DRY AIR ADVECTS IN BEHIND THE CF.  UPPER
CUTOFF LOW CURRENTLY LOCATED OVER N CENTRAL TX WILL MAKE SLOW
PROGRESSION NEWD...HOWEVER SPD MAX CRNTLY PULLING ARND BASE OF LOW
WILL CONT TO HELP DRIVE THE CF AND DRIER AIR EWD...PUSHING INTO THE
FA TNGT AND EAST OF THE AREA SUN MRNG.  STRONG CONVERGENCE AND
ABUNDANT GULF MOISTURE OUT AHEAD OF THE FNT WILL CONT TO SUPPORT
WIDEPSREAD CONVECTION WITH THREAT OF HVY RAINS THRU THIS EVNG.
HOWEVER...PROGRESSION OF FNT/DRY AIR AS INDICATED BY LATEST SATL LOOP
WOULD SUGGEST THE HVY RAIN THREAT WILL BE DIMINISHED BY THIS EVNG OVR
THE SE MS COUNTIES AND SHRTLY AFTER MIDNGT OVR THE SW AL AND NW FL
COUNTIES.  WOULD SUGGEST DROPPING SE MS COUNTIES FM FFA FOR TNGT BUT
KEEP THE CRNT AL COUNTIES IN THRU TNGT JUST IN CASE THE CF AND SURGE
OF DRY AIR GETS STALLED OVR THE ERN SECTIONS OF THE FCST AREA.  ATTM
EXPECT THE FNT/DRY AIR TO PUSH EAST OF THE FA BY 15Z SUN MRNG...
WARRANTING LOWERING OF SUN-SUN NGT POPS.

CUD SEE SOME ISOLATED SVR THIS AFTN/EVNG BUT LIMITED INSTABILITIES
AND SATURATED AIRMASS WILL HINDER WIDESPREAD POTENTIAL.  SHUD BE ABLE
TO HANDLE SVR THREAT WITHOUT A WATCH.

LEANING TWRD NGM GUIDENCE TMPS BUT LIKE TREND OF LOWER AVN POPS FM
SECOND PERIOD ONWARD.

COASTAL WATERS...TROF AXIS MVG IN FM THE WEST SHUD KEEP WNDS AND SEAS
IN CHECK AND KEEP AREA UNDER SCA CRITERIA TNGT.  HOWEVER...15-20KT SE
WINDS AND 3-6 FT SEAS AND NUMEROUS TSTMS MVG ACRS TNT WOULD WARRANT
SCEC.  EXPECT WNDS TO SHIFT SW-W OVR WRN SECTIONS TNGT THEN OVR ERN
SECTIONS BY MID SUN MRNG WITH SCT TSTMS/SHWRS DIMINSHING ERLY SUN.

MOB 57/65/53/64 9421  PNS 58/65/55/64 9521
DTS 59/65/55/64 9532  GZH 57/64/52/62 9421 39/77

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 11:35 AM CSTFlash Flood WarningMOBChoctaw2 hr
Jan 30, 12:01 PM CSTFlash Flood WarningMOBWashington2 hr
Jan 30, 12:18 PM CSTFlash Flood WarningMOBClarke2 hr
Jan 30, 3:08 PM CSTSevere Thunderstorm WarningMOBChoctaw67 min
Jan 30, 4:41 PM CSTFlash Flood WarningMOBChoctaw, Washington79 min

Nearby

Flash Flood Warnings in Alabama, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.